American Society of Hirudotherapy

Early onset of heparin-induced thrombocytopenia with thrombosis after open heart surgery: importance of an early diagnosis and Lepirudin treatment

Case reports published in Blood Coagul Fibrinolysis (2004)

Last Updated: June 18, 2026Reviewed by: ASH Editorial Board
Research article — evidence reviewArticle reference
Evidence: Case reportDrug DevelopmentClinical LiteraturePaparella D et al. · Blood coagulation & fibrinolysis, 2004

Abstract

Heparin-induced thrombocytopenia with thrombosis (HITT) is a rare complication of cardiac surgery with cardiopulmonary bypass. We report two cases of HITT treated with the direct thrombin inhibitor Lepirudin. Immediate diagnosis was essential to prompt heparin discontinuation and successful early Lepirudin administration in the first case. In the second, the presence of an intra-aortic balloon pump delayed HITT recognition, and Lepirudin infusion could not prevent limb amputation. In both cases HITT occurred earlier (< 5 days after heparin exposure) than its usual presentation.

Abstract sourced from PubMed (NCBI) for the cited record. See the original publication for the authoritative version.

Publication typeCase ReportsJournal Article
Indexed MeSH termsAdultAgedAmputation, SurgicalAortic DissectionAnticoagulantsAortaAortic AneurysmAortic ValveBlood Vessel Prosthesis ImplantationCombined Modality TherapyCoronary Artery BypassEarly DiagnosisFibrinolytic AgentsHeart Valve Prosthesis ImplantationHeparinHirudinsHumansIntra-Aortic Balloon PumpingIschemiaLegMaleMarfan SyndromeMitral ValvePostoperative ComplicationsRecombinant ProteinsThrombocytopeniaThrombophlebitis

Summary

Two cases of HITT after open heart surgery had earlier onset (<5 days after heparin exposure) than typical; early diagnosis and Lepirudin treatment were successful in the first case, but delayed recognition due to an intra-aortic balloon pump led to limb amputation in the second.

Why This Matters for Hirudotherapy

This case report describes two cases of heparin-induced thrombocytopenia with thrombosis (HITT) occurring early (within five days of heparin exposure) after open heart surgery, both treated with the direct thrombin inhibitor lepirudin. In the first case, prompt diagnosis enabled early lepirudin administration following heparin discontinuation; in the second, delayed recognition due to an intra-aortic balloon pump meant lepirudin infusion could not prevent limb amputation. Lepirudin is a recombinant derivative of hirudin, the anticoagulant of the medicinal leech (Greinacher, 2004); this paper studies the drug, not leech therapy.

Citation

Reference (Vancouver style)

Paparella D, Galeone A, Micelli M, Memmola C, de Luca Tupputi Schinosa L. Early onset of heparin-induced thrombocytopenia with thrombosis after open heart surgery: importance of an early diagnosis and Lepirudin treatment. Blood Coagul Fibrinolysis. 2004;15(2):183-185. doi:10.1097/00001721-200403000-00010. PMID: 15091006

Bibliographic details (authors, volume, pages, DOI) are taken from the PubMed record.

Added to ASH library: May 27, 2026 · Site last updated: June 18, 2026

This website provides educational information and does not constitute medical advice, diagnosis, or treatment recommendations. Medicinal leech therapy carries clinically meaningful risks and should be performed only by qualified clinicians under institutionally approved protocols. FDA 510(k) clearance for medicinal leeches is limited to specific indications; investigational and off-label discussions are labeled accordingly. For patient-specific guidance, consult a qualified healthcare provider.